Life-threatening rocuronium-induced anaphylactic shock without cutaneous manifestations successfully reversed with sugammadex: a case report

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Recognition of rocuronium-induced anaphylaxis is often challenging, owing to its diverse clinical manifestations. Regarding treatment, several reports have described the efficacy of sugammadex, while conflicting reports have also been published. Case: A 71-year-old man was scheduled to undergo split-thickness skin grafting surgery on his hip. During the induction of general anesthesia, the patient developed profound circulatory collapse without any cutaneous manifestations, which required 40 min of cardiopulmonary resuscitation. Later, the patient developed circulatory collapse again during the induction of anesthesia for tracheostomy surgery, which apparently coincided with the administration of rocuronium. Rocuronium-induced anaphylactic shock was suspected, and the administration of sugammadex resulted in swift recovery of hemodynamics. The basophil activation test revealed a positive reaction to rocuronium. Conclusion: The possibility of rocuronium-induced anaphylaxis should be considered when the circulatory collapse coincides with rocuronium administration, even though cutaneous manifestation is absent. Sugammadex can be a treatment option in such atypical cases.

Original languageEnglish
Article number95
JournalJA Clinical Reports
Volume6
Issue number1
DOIs
Publication statusPublished - 2020 Dec

Keywords

  • Anaphylaxis
  • Basophil activation test
  • Rocuronium
  • Sugammadex

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Fingerprint

Dive into the research topics of 'Life-threatening rocuronium-induced anaphylactic shock without cutaneous manifestations successfully reversed with sugammadex: a case report'. Together they form a unique fingerprint.

Cite this